Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 5, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Feb 20, 2021, 12:32 PM MST for Fremont County, Wyoming. It took effect at Feb 21, 2021, 12:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 20, 2021, 12:32 PM MST (19:32 UTC)
- In effect from
- Feb 21, 2021, 12:00 PM MST
- Expired
- Feb 21, 2021, 2:57 AM MST
- In force
- Issued by
- NWS Riverton, WY
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350 WWUS75 KRIW 201932 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1232 PM MST Sat Feb 20 2021 WYZ002-003-211300- /O.NEW.KRIW.HW.W.0007.210221T1200Z-210222T1900Z/ Absaroka Mountains-Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 1232 PM MST Sat Feb 20 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM SUNDAY TO NOON MST MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected in the lower elevations, and west to northwest winds 40 to 50 mph with gusts around 75 mph in the mountains. * WHERE...Absaroka Mountains and Cody Foothills. The strongest winds in the Cody Foothills will be from just south of Cody to the Clark area. * WHEN...From 5 AM Sunday to noon MST Monday. The strongest winds are expected Sunday night. * IMPACTS...Mainly to transportation, especially along Highway 120 and the Chief Joesph Highway. Enhanced blow over risk for light and high profile vehicles including campers and tractor trailers. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ016-211300- /O.NEW.KRIW.HW.A.0005.210221T1900Z-210223T0000Z/ Upper Wind River Basin- Including the city of Dubois 1232 PM MST Sat Feb 20 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Upper Wind River Basin including Dubois and Crowheart. * WHEN...From Sunday afternoon through Monday afternoon. * IMPACTS...Mainly to transportation. Enhanced blow over risk for light and high profile vehicles including campers and tractor trailers. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ 21
1 follow-up statement
954 WWUS75 KRIW 210957 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 257 AM MST Sun Feb 21 2021 WYZ016-220000- /O.UPG.KRIW.HW.A.0005.210221T1900Z-210223T0000Z/ /O.EXB.KRIW.HW.W.0007.210221T1900Z-210223T0000Z/ Upper Wind River Basin- Including the city of Dubois 257 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Upper Wind River Basin. * WHEN...From noon today to 5 PM MST Monday. * IMPACTS...Mainly to transportation. Enhanced blow over risk for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ002-003-220000- /O.CON.KRIW.HW.W.0007.210221T1200Z-210222T1900Z/ Absaroka Mountains-Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 257 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected in the lower elevations, and west to northwest winds 40 to 50 mph with gusts around 75 mph in the mountains. * WHERE...Absaroka Mountains and Cody Foothills. The strongest winds in the Cody Foothills will be from just south of Cody to the Clark area. * WHEN...Until noon MST Monday. The strongest winds are expected Sunday night. * IMPACTS...Mainly to transportation, especially along Highway 120 and the Chief Joesph Highway. Enhanced blow over risk for light and high profile vehicles including campers and tractor trailers. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service, visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 20, 11:21 AM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 20, 11:21 AM MST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1121 AM MST Sat Feb 20 2021 .SHORT TERM...Today through Sunday Snow has become widespread across areas west of the Divide this morning, as a shortwave trough enters the area. Snow showers over eastern ID and northern UT are streaming into these areas and will continue to do so through the rest of the morning. Periods of moderate to heavy snow will be possible in these areas this morning, as isolated lightning strikes are occurring with the showers over northern UT. This snowfall is also being aided by the left front quadrant of a 120+kt jet that will be sliding southward with this initial trough. Based on current trends, updated forecasted snowfall totals of 2 to 3 inches across portions of Sweetwater and southern Lincoln counties. Thus, have added these areas to the Winter Weather Advisories currently in effect. Another trough that is currently over western ID will keep snow going through the afternoon over far western portions. Additional amounts are higher than expected from yesterday and will mainly occur in the mountains. The cold front associated with the trough will move through northern portions east of the Divide later this morning. As it does snow, snow will develop in its wake. Snow showers will develop from north to south east of the Divide through the afternoon. These showers will be aided by 850-500mb lapse rates of 7.5 to 8C/km. However, amounts are still expected to be very light in the lower elevations. 2 to 3 inches are still expected in the Bighorns. As the front crosses the Divide this afternoon, winds will increase across the south. Snow showers will become more scattered by this point, but these winds will likely cause blowing and drifting snow to occur across the I-80/Hwy 30 corridors. Snow showers will gradually end east of the Divide from north to south this evening, finally ending over the Casper area between 06Z and 08Z. Light snow showers will remain possible over the far western mountains during this time as well. Northwest flow will set up over the Cowboy State Sunday, in the wake of this system. This will keep chances for light snow to continue, with the best chances occurring in the afternoon. Otherwise, expect dry conditions with seasonal temperatures. Gusty west winds will return across southern portions Sunday afternoon, continuing the threat for blowing snow from the fresh snow. .LONG TERM...Sunday night through Friday For the start of the period through early Tuesday, expect some snow showers to continue over the western areas with persistent northwesterly flow. Any QPF values look to be very light through Monday. It may be also rather windy across the entire CWA. Some areas may be quite mild on Monday, with KRIW and KLND possibly approaching close to 50 degrees. A more widespread swath of precipitation looks to move into the area early Tuesday morning. The area of focus broadens on Tuesday to include most of the northern half of the CWA, with the heaviest areas over YNP and the Tetons and along the Bighorns. Models show temperatures ranging from the middle 30s into the 40s for many locations where precipitation may fall, so many valley and lower elevation areas may have more rain instead of snow. The southern half of the state is expected to be mainly dry. For Wednesday, temperatures are forecasted to be several degrees colder with highs remaining below freezing for most locations and remaining in the teens in some areas across the west. For Wednesday, the ECMWF, GFS and CMC all have a broad trough over the Northern Rockies/PACNW. All three models start to develop a trough over the area of UT/CO, with the ECMWF picking up a low to the south of Salt Lake City by 00Z Thursday. The models keep it dry for the first part of Thursday, with a ridge over the state and a large area of precipitation to the south of the state. Moving into Thursday night and Friday, another trough is shown moving through the area with more widespread snow again possible across the west along with an increase in the wind. As is normal, confidence near the end of the period is low, but overall it looks like continued unsettled conditions can be expected. && .AVIATION...For the 18Z TAFS through 18Z Sunday East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will be predominant through 20Z, then snow showers will begin to spread across the east. These isolated to scattered snow showers will occur into the evening, producing MVFR to IFR conditions at times. All terminals have a chance to see some activity, but KCOD and KCPR will be the most likely. Expect some mountain obscuration through the period. Only isolated snow showers will occur after 05Z Sunday. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Snow showers will continue through 00Z for most of the area. KJAC will see MVFR to IFR conditions through about 02Z Sunday. Expect frequent mountain obscurations through the period. VFR conditions will prevail after 20Z at KBPI, KPNA, and KRKS with areas of gusty wind through 01Z. Winds will pick up again at KRKS mid morning Sunday, with strong to possible high wind gusts expected Sunday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Widespread significant snow will continue over the west today. Areas of light to moderate snow will also occur over the south this morning. Gusty winds will develop over the south this afternoon, leading to good smoke dispersal. Areas of very light snow will occur east of the Divide today, as a cold front pulls across the area. By midday Saturday, windy west to northwest winds are expected to develop, with windy northerly winds east of the Divide. Despite the breezy winds, most locations will have poor to fair smoke dispersal due to low mixing heights. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MST this evening for WYZ012- 013-023-024-027>030. && SHORT TERM...LaVoie LONG TERM...Clayton AVIATION...Hulme FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 20, 7:40 AM MST, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 740 AM MST Sat Feb 20 2021 WYZ001>020-022>030-211200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 740 AM MST Sat Feb 20 2021 ...Winter Storm Warnings and Winter Weather Advisories for far Western and Southern Wyoming Today... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow continues across the far west. Light to moderate snow will fall this morning across southern portions. Blowing and drifting snow will become possible across the south this afternoon, as gusty winds develop. Light snow will also occur over areas east of the Divide, as a cold front moves through the area. Please see the winter weather advisory and statements for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...High winds possible across across Sweetwater County. Tuesday...Snow across the west and north. High winds possible across the Wind Corridor, as a strong cold front quickly moves through the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant winter weather conditions, according to standard operating procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:20 AM MST | Winter Storm Warning | RIW | Fremont, Lincoln, Sublette, Teton | 11 hr |
| Feb 20, 12:32 PM MST | High Wind Warning | RIW | Fremont, Hot Springs, Johnson, Natrona, Park, Sweetwater | 3 days |
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.